Alert archive / New York / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 37, NWS Buffalo, NY

May 17, 2025Lewis County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at May 17, 2025, 2:15 PM EDT for Lewis County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2025, 2:15 PM EDT (18:15 UTC)
Expired
May 17, 2025, 3:02 PM EDT
In force
47 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 29 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 12:34 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2025-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2025-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WUUS51 KBUF 171815
SVRBUF
NYC049-171915-
/O.NEW.KBUF.SV.W.0037.250517T1815Z-250517T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
215 PM EDT Sat May 17 2025

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lewis County in central New York...

* Until 315 PM EDT.

* At 215 PM EDT, a severe thunderstorm was located over Highmarket,
  or 10 miles northwest of Boonville, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Turin, Greig, Martinsburg, Lyons Falls, Mohawk Hill, Whetstone Gulf
  State Park, Constableville, Lyonsdale, Highmarket, and
  Talcottville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4353 7530 4345 7566 4345 7568 4367 7563
      4388 7515 4361 7511
TIME...MOT...LOC 1815Z 250DEG 23KT 4357 7549 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hitchcock
2 follow-up statements
801 
WWUS51 KBUF 171845
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
245 PM EDT Sat May 17 2025

NYC049-171915-
/O.CON.KBUF.SV.W.0037.000000T0000Z-250517T1915Z/
Lewis NY-
245 PM EDT Sat May 17 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN LEWIS COUNTY...

At 245 PM EDT, a severe thunderstorm was located near McKeever, or 11
miles west of Old Forge, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mohawk Hill, Turin, Greig, Constableville, Lyonsdale, Lyons Falls,
Talcottville, Port Leyden, and Brantingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4349 7547 4369 7548 4383 7514 4361 7511
      4353 7530
TIME...MOT...LOC 1845Z 266DEG 24KT 4367 7519 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hitchcock
601 
WWUS51 KBUF 171902 RRA
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
302 PM EDT Sat May 17 2025

NYC049-171912-
/O.CAN.KBUF.SV.W.0037.000000T0000Z-250517T1915Z/
Lewis NY-
302 PM EDT Sat May 17 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEWIS COUNTY IS
CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.

&&

LAT...LON 4349 7547 4369 7548 4383 7514 4361 7511
      4353 7530
TIME...MOT...LOC 1856Z 250DEG 23KT 4371 7505 

$$

Hitchcock

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:42 PM EDT, 33 minutes earlier.

Area forecast discussion, May 17, 1:42 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
142 PM EDT Sat May 17 2025

.SYNOPSIS...
A cold front will cross the area with showers and thunderstorms this
afternoon through this evening. Cooler, with additional chances for
showers Sunday. Drier Monday and Tuesday but continued cool
conditions. Unsettle weather returns Wednesday and then last
through much of the week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
A cold front crossing the area along with modest instability this
afternoon will lead to showers and thunderstorms. Concerning severe
potential...given modest instability (1000-1200 J/KG) and 0-6 km
shear values of 30-40 knot this will support strong to severe storms
into this evening. The best chance to see strong to severe storms
will be east of Buffalo, mainly from the Genesee Valley into the
North Country. This is where a Severe Thunderstorm Watch is in
effect into this evening. Otherwise...highs will range from the
upper 60s to a range of 70s.

Behind the cold front a modest lake breeze on a southwest wind flow
will bring a period of dry weather with some measure of skies
clearing across the Buffalo metro area late this afternoon. Winds
may be breezy at times, with southwest gusts up to 40 mph along the
Lake Erie shore line to Buffalo and stretching out towards Batavia.
On the periphery of this lake breeze boundary additional showers and
perhaps a rumble of thunder may re-blossom through this evening.

Tonight...there will remain chances for showers and also drizzle
across our region as the main upper-level low tracks through our
region. As temperatures cool to near the dewpoint overnight patches
of fog will be possible, especially across higher terrain and areas
that received precipitation.

The closed low will ever to slowly walk east Sunday with moisture
continuing to wrap around across our region. Upslope flow and
diurnal influences will support some measure of showers or even
areas of drizzle through at least mid-day. As the low further
departs and moisture depletes we will likely see drier weather
materialize from west to east in the late afternoon and evening.

Drier weather will take hold Sunday night as high pressure builds in
across the region. We will also see clearing skies and cool
conditions, low found mainly in the 40s. There may be a few spots
across the Tug Hill that see mercury reading dip back into the upper
30s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
Monday through Tuesday a vertically stacked, closed low will drift
from near the Maine coast eastward into the North Atlantic. The
western edge of the circulation will bring clouds and possibly a few
isolated showers to the eastern Lake Ontario region Monday. This may
linger into Tuesday as well, especially for the eastern edge of the
forecast area in the western foothills of the Adirondacks.
Otherwise, a ridge of high pressure building into the Great Lakes
will bring a return to dry weather and at least partial sunshine
elsewhere both Monday and Tuesday.

Temperatures will be quite cool, running about 10 degrees below
average. Lows will likely drop into the mid 30s Monday night across
the interior Southern Tier and North Country. This may bring a risk
of frost, although some gradient wind persisting may keep just
enough breeze to limit frost formation.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
A mid level closed low will evolve in the base of the longwave
trough over the Great Lakes and/or southeastern Canada during the
second half of the week. This will bring a long stretch of very cool
and unsettled weather to the region starting late Tuesday night or
Wednesday, and lasting through next weekend.

There continues to be some spread in the synoptic scale details of
the pattern, such as the placement and track of the mid level closed
low and associated surface low. These details will determine exactly
how wet we get, with the most widespread rain expected Wednesday
through Thursday, with gradually diminishing coverage and intensity
of rainfall next weekend.

Temperatures will continue to run 10+ degrees below average through
the entire period.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A cold front will bring showers and thunderstorms this afternoon
into this evening brining brief localized reductions. In addition to
the storms...winds will pick up with gusts up to 40 knots at
KBUF/KIAG terminals.

Tonight...convection will quickly diminish with the loss of
instability, but with the upper level low spinning overhead an
isolated shower cannot be ruled out for any of the airfields. Cigs
will range between VFR to MVFR, with IFR ceiling heights developing
overnight.

Outlook...

Sunday...MVFR to IFR with scattered showers, greatest chances east
of KROC.

Monday and Tuesday...VFR.

Wednesday and Thursday...VFR to MVFR with showers.

&&

.MARINE...
A cold front will pass over the eastern Great Lakes today, with a
southwest and then tonight westerly flow increasing to small craft
levels. Waves will increase, and remain above four feet on the Lakes
through much of Sunday and Sunday evening with a now northwesterly
flow.

Surface high pressure will nose southward across the lower Great
Lakes Sunday night and into the start of the new work week with
light winds and waves on the lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ020.
         Small Craft Advisory until 11 PM EDT Sunday for LEZ040-041.
         Small Craft Advisory until 11 PM EDT Sunday for
         LOZ042.
         Small Craft Advisory until 5 AM EDT Monday for LOZ043-044.
         Small Craft Advisory from 6 PM this evening to 11 PM EDT
         Sunday for LOZ045.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...AR
MARINE...AR/Thomas
Hazardous weather outlook, May 17, 12:37 PM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1237 PM EDT Sat May 17 2025

NYZ001-002-010>012-019>021-085-181645-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Allegany-Southern Erie-
1237 PM EDT Sat May 17 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-013-181645-
Monroe-Livingston-
1237 PM EDT Sat May 17 2025

...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-062-181645-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
1237 PM EDT Sat May 17 2025

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043-063>065-181645-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
1237 PM EDT Sat May 17 2025

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ044-045-181645-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
1237 PM EDT Sat May 17 2025

...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>007-014-181645-
Wayne-Northern Cayuga-Oswego-Jefferson-Ontario-
1237 PM EDT Sat May 17 2025

...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-181645-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1237 PM EDT Sat May 17 2025

...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-181645-
Lewis-
1237 PM EDT Sat May 17 2025

...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, May 17, 1:38 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
138 PM EDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     Tstm Wnd Dmg     1 N East Rochester      43.13N 77.49W
05/17/2025                   Monroe             NY   911 Call Center

            Several traffic lights blown down along
            Panorama Trail.

&&

Hitchcock
Local storm report, May 17, 1:53 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
153 PM EDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     Tstm Wnd Dmg     1 W East Rochester      43.11N 77.51W
05/17/2025                   Monroe             NY   911 Call Center

            Very large tree down on Crestline Dr.

&&

Hitchcock
Local storm report, May 17, 1:56 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
156 PM EDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     Tstm Wnd Dmg     Wyoming                 42.83N 78.09W
05/17/2025                   Wyoming            NY   911 Call Center

            Power poles and wires down.

&&
Local storm report, May 17, 1:57 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
157 PM EDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     Hail             3 W Henrietta           43.06N 77.68W
05/17/2025  M1.00 Inch       Monroe             NY   Public

            Twitter report. Size estimated from photo.

&&

Hitchcock
Local storm report, May 17, 1:58 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
158 PM EDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     Hail             Scottsville             43.02N 77.75W
05/17/2025  M1.00 Inch       Monroe             NY   Public

&&
Local storm report, May 17, 2:10 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
210 PM EDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     Tstm Wnd Dmg     2 ENE Greece            43.22N 77.67W
05/17/2025                   Monroe             NY   Public

            Three limbs down on Maiden Road near NY-390.

&&

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 4:00 AM EDTSmall Craft AdvisoryBUF49 hr
May 17, 6:34 AM EDTSpecial Marine WarningBUF86 min
May 17, 6:58 AM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego62 min
May 17, 12:03 PM EDTSpecial Marine WarningBUF87 min
May 17, 12:20 PM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Monroe, Wyoming55 min
May 17, 12:34 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego, Wayne56 min
May 17, 12:46 PM EDTSevere Thunderstorm WarningBUFLivingston, Monroe, Ontario, Wayne59 min
May 17, 12:47 PM EDTSpecial Marine WarningBUF88 min
May 17, 1:20 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego55 min
May 17, 1:34 PM EDTSevere Thunderstorm WarningBUFOntario, Wayne56 min
May 17, 2:02 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego58 min
May 17, 2:41 PM EDTSevere Thunderstorm WarningBUFOswego46 min

Nearby

Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.